Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
IceLizard

Feeling Better On Steroids: What Does This Mean?

Recommended Posts

Hi you all. It's a rather sad and complex story as to how I got the steriod shot. One of my outdoor cats fell off the neighbour’s roof when it was iced over and died. I had to dig his grave in the backyard, which was extremely difficult for me and involved sitting and using a hand trowel. Unfortunately I dug through poison ivy and developed a systemic reaction which required a steroid shot to suppress the allergic response.

The weird thing is after the shot I feel pretty good. I have energy again, too much in fact, and my heart rate was about 150 just standing so I had to take a beta blocker. I also had to take something to help me sleep. But, I was able to finally finish my website that has been sitting because I've been too tired to work on it. It's really great not feeling run down for the first time in a while.

Why I am having this reaction to the steroids and what does it mean? Anyone have any insights?

Share this post


Link to post
Share on other sites

I don't know if it was the same stuff, but I was put on oral steroids due to a skin reaction and for the next several days I felt better than ever. The doctors can't explain it but I suspect that inflammation due to histamine is the reason. I am now taking Claratin 2x a day and benadryl at night (both self prescribed) and I feel a lot better. Before the antihistamines I had chronic sinus pain, tmj, general itching and skin reactions. I am still having some skin issues but it is better and the sinus stuff is gone. If I forget to take my second dose of Claritin about 8 hours after my first one, I start sniffling and sneezing. Also I just feel better in general. More energy, more clarity, less puffy feeling, etc. I wish I could take sterioids regularly but my doctors are reluctant to prescribe it because of the side effects.

Share this post


Link to post
Share on other sites

I was put on a moderate dose of oral prednisone by my immunologist due to my unexplained elevated C4a, which is an inflammatory marker. Within 36 hours, I felt back to my normal self....fully functional. I was convinced that I would be back to work and play at full force. Unfortunately, after 2 months of this treatment, I had the beginnings of Stevens-Johnson Syndrome whivh is a nasty reaction todrugs, often steroids. I had to quit not oonly my prednisone but also my fludrocortisone at that time. We haven't found anything to mimick the results since. We are sure it must have to do with inflammation and probably my mast cell issues.

On a separate note, I am so sorry about your kitty. Losing a pet is so difficult.

Share this post


Link to post
Share on other sites

I take prednisone for crohns and higher doses of it always seems to help my pots. Even before I had pots prednisone always made me feel energetic and generally well.It also gave me insomnia. Its unfortunate it has bad long term side effects.

Share this post


Link to post
Share on other sites

Thank you for your replies. We miss Malcolm, he was such a sweet cat.

I can feel the shot wearing off now, though. I am becoming itchy all over, and I am thirsty, have acid reflux and belching, and the brain fog is returning. I am having to urinate more and I have some pain when doing so. I am tired but I am having trouble sleeping. I feel "heavy".

At 1st the shot raised my heart rate and I felt overstimulated. Then in the afternoon I felt I could do things a normal person could do. I helped my stepson with his paper, did laundry, dishes, and made dinner. I could actually think and concentrate. It was as if a fog had been lifted.

I think I need to look into mast cell disorders. I have a history of flushing during attacks, although I don't with all of them. I also flush in sunlight and cannot tolerate too much sun. Hmm, I may have found the cause of my symptoms.

I'm going to take a Claritin now...

@Katybug: I am sorry, that must be so very frustrating. I do not do well off of Florinef. I hope you do a little better than I do.

Share this post


Link to post
Share on other sites

What do I do next? What kind of doctor deals with these issues?

Share this post


Link to post
Share on other sites

Mast cell issues are handles by either an immunologist or a hematologist. However, you need to find one that is truly familiar with mast cell issues and not just a run of the mill allergist. It's similar to pots in that it is rare and so it is something of a subspeciality.

Share this post


Link to post
Share on other sites

When I was put on an oral steroid burst for my migraine at one point, I too had a huge improvement in POTS symptoms. My doc thought this was another indication that my POTS was likely autoimmune in nature. Unfortunately, not worth being on steroids long term even if they are helpful in the short run as their long term side-effects are too devastating.

Sorry for your loss.

Share this post


Link to post
Share on other sites

I read that Zantac is good for MCAS too. I can't really tell if it helps me, but I take it anyway. It is super cheap, otc, and haven't had any bad reactions to it. I have found that it is no substitute for Prilosec. I tried replacing my Prilosec with it and my heartburn came back with a vengeance. So now I take both, one in the morning and one at night.

Share this post


Link to post
Share on other sites

I have a follow up appt at Cleve Clinic coming up and I was planning on discussing this very thing with them re steroids and feeling better. I am assuming it may also be related to autoimmune. I will report back if they give any good info.

Share this post


Link to post
Share on other sites

Thank you Raisin! I am curious to know...

Share this post


Link to post
Share on other sites

I have to go on oral prednisolone every now and then if I have a bad skin reaction to something. I don't feel better on the drug. I get terribly emotional and feel agitated and unstable -- a bit 'looney tunes.' Apparently this is not an uncommon response with this med. We are all different.

Share this post


Link to post
Share on other sites

This really caught my eye as I was given a round of steroids in the ER when my migraine was not responding to anything else. I felt better than I had in years....my daily head pressure was nearly gone too..like many others said, it is not an option for any length of time....sigh....but I feel this must be a clue to something!! I have tried things for mast cell but it seems like medications are triggers for me. Sometimes I too flush and my face gets really red whenever I wash it..

Share this post


Link to post
Share on other sites

Hmmmm...mentioned it to Cleve. Clinic doc....he said my steroid administration route (ok...now I have to mention that I was taking a suppository 2 times a day for horrible hemmoroids) shouldn't have made a difference. But, he said he will think on this. I am assuming he won't really think on this! Lol

I guess I am not much help. Sorry!

Share this post


Link to post
Share on other sites

I believe suppository. I watched a video (can't remember if it was a link off here) of a doctor discussing autoimmune autonomic disorder and he specifically mentions treating a male patient who was referred to him because he was given steroids by his wife (a nurse) and his symptoms improved. He then tested positive for acetecholine antibodies confirming autoimmune. Something to chew on, eh?

Share this post


Link to post
Share on other sites

I haven't read the whole thread, but I was just making sure you know increased energy and decreased aches/pains is really common with steroids.

They used to help all of my symptoms (I get them 1-3 times a year for my lymph node swelling) and I thought it was my magic bullet. Now, 3 years later, they don't give me any energy or any improvement in symptoms except bringing down the lymph node swelling.

Share this post


Link to post
Share on other sites

@ angelloz: It seems that corticosteroids temporarily reduce intracranial pressure: http://www.ihrfoundation.org/intracranial/hypertension/info/C31

Maybe you could try something like Diamox which works long term?

Share this post


Link to post
Share on other sites

Just fyi as I'm not sure this is eell known...Diamox is a sulfa based drug and anyone with a sulfa allergy may not be able to take it. I almost filled the script and then found that out. Checked with my doc and was told not to take it. I always thought sulfa drug allergies were limited to antibiotics but apparently not.

Share this post


Link to post
Share on other sites

Thanks IceLizard! I will talk this over with my neurologist! I am allergic to sulfa however haven't tried it since childhood. I wonder if diamox and seroids are the only options?? I have wondered about a Spinal Fluid Leak but the MRI at the Mayo showed no brain sagging??? Boy , relief from just one symptom would really lift my spirits!!

Share this post


Link to post
Share on other sites

Rama is right. I've read too much research here lately about steroids. Many people with an autoimmune problems respond well to steroids.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...